Of the recognized neurological sequelae of spinal anesthesia, those due to lumbar puncture are generally benign but relatively common, while those due to the constituents of the injection are, as a rule, serious but infrequent. To the list of hazards must be added a complication which, though due to lumbar puncture, is grave but very rare. The following case reports illustrate the occurrence of subdural hematoma as a consequence of spinal anesthesia.
Report of Cases
—The patient was a 69-year-old retired chiropractor who had suffered from chronic sinusitis and bronchiectasis for many years. After an episode of urinary retention, he underwent, on May 23, 1954, a retropubic prostatectomy and vasectomy under spinal anesthesia. The lumbar puncture was made between L-2 and L-3 with a No. 22 needle. Tetracaine hydrochloride, 14 mg., and epinephrine, 0.4 mg., were administered. During the operation he coughed and expectorated several times. Although his